3 studies link use of SSRIs to bone loss
■ Heightened bone health vigilance, including an annual scan, is suggested for patients on these popular antidepressants.
By Susan J. Landers — Posted July 23, 2007
- WITH THIS STORY:
- » Recent findings on effect of depression drugs on bone health
- » Related content
Washington -- A commonly prescribed class of antidepressants, selective serotonin reuptake inhibitors, has been associated with bone loss in older men and women in at least three large studies published over recent months.
This suspected risk should inspire increased vigilance by physicians regarding who is prescribed these medications and for how long. But for now, no major change in SSRI use is indicated or even advisable, according to several experts.
The growing evidence now supports at least a preliminary recommendation that depression and SSRI use should be added to the list of risk factors that prompt clinicians to consider bone health more carefully, said Kenneth Saag, MD, associate professor of medicine at the University of Alabama in Birmingham, in a June 25 Archives of Internal Medicine editorial. Two of the SSRI studies appear in that journal issue.
The findings also bring more attention to the need to treat two commonly diagnosed conditions among older patients: depression and osteoporosis.
Osteoporosis is a major public health threat for an estimated 44 million Americans, or 55% of those 50 years old and older, according to the National Osteoporosis Foundation. And depression is increasingly seen among older adults, based on National Institute of Mental Health statistics.
But it's still a little early to worry about the risk posed by SSRIs to bone health, said Felicia Cosman, MD, medical director for the osteoporosis foundation. "We really don't have a good understanding of the degree of risk these agents will pose," she said. "We wouldn't want people to think they had to stop their antidepressant because it is going to cause bone loss."
Robert Heaney, MD, professor of medicine at Creighton University Medical Center in Omaha, Neb., and a director of the university's Osteoporosis Research Center, called the finding "tentative at best."
"This finding is surely no reason for people who are benefiting from SSRIs to even think twice about continuing to take them," he said. "The disorders that are treated with SSRIs are serious disorders."
But Dr. Cosman noted that physicians should be aware of the findings and consider monitoring their patients on these drugs more closely, perhaps by obtaining a yearly DXA scan to detect any bone loss.
A spokesman for Eli Lilly and Co., manufacturer of the SSRI Prozac (fluoxetine hydrochloride), said that although the firm supports ongoing efforts to learn more about the drug, the inherent uncontrolled variables between SSRI users and nonusers make it difficult to establish a link between SSRI use and bone loss.
The current Prozac label lists osteoporosis as a rare adverse event occurring in less than one in 10,000 patients, based on clinical trial data, said Charles McAtee, a Lilly global communications associate.
Of the June Archives studies, one, which focused on older women, found that, after adjusting for other risk factors, bone mineral density at the hip decreased for those on the SSRIs by an average of 0.82% per year compared with 0.47% per year among women using older tricyclic antidepressants.
A second study in the same issue, this one among older men, made similar findings.
Lead author on the women's study, Susan Diem, MD, MPH, assistant professor of medicine at the University of Minnesota Medical School, cautioned that the results of her study are not the end of the story.
"Our work and the previous work cannot determine definitively whether it's the SSRIs themselves causing the rates of bone loss, or other differences between SSRI users and those who don't use SSRIs," she said.
Perhaps SSRI users don't get as much exercise or they consume less calcium than do others, she said, adding that findings from a randomized, placebo-controlled clinical trial are needed before the link is clear.
Dr. Diem and colleagues had decided to take a look at SSRI use and bone health in the wake of a new discovery that the protein inhibited by the medications also is present in bone. The possibility was raised that SSRIs may affect bone density by interfering with the regular breaking down and rebuilding of bone.
The researchers studied 2,722 women with an average age of 78. They measured the women's total hip bone density at the initial contact and then about five years later. At each visit the women were asked to bring in all the medications they had used within the previous two weeks.
A total of 198 of the subjects were SSRI users, and 118 took tricyclic antidepressants.
Although depression long has been thought to be a risk factor for bone loss, this study may not be able to draw clear distinctions between patients on two different drug regimens, because tricyclics also are prescribed for other conditions, such as pain and sleep. "We didn't have information on why people were on tricyclics and their dose," Dr. Diem said.
In the second June Archives paper, researchers from Oregon Health & Sciences University in Portland conducted a similar study with nearly 6,000 men age 65 and older, with similar results. The men's bone density at the hip and at the base of the spine was measured. They, too, were asked to bring all of their medications to their clinic visits.
A third study, the Canadian Multicentre Osteoporosis Study, published in the Jan. 22 Archives, concluded that daily SSRI use in adults 50 years old and older was associated with an increased risk of bone loss. The study found that those who took SSRIs had twice the fracture risk as those who did not take the medication.